Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 60, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 3, 2002, 11:24 PM CDT for Carroll County, Stephenson County, Illinois. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2002, 11:24 PM CDT (04:24 UTC)
- Expired
- Jun 4, 2002, 12:40 AM CDT
- In force
- 76 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Carroll County, IL, Stephenson County, IL
The radar
The Quad Cities radar (KDVN), 96 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.4 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 2137 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
141 WUUS53 KDVN 040424 SVRMLI ILC015-177-040540- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1123 PM CDT MON JUN 3 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST CARROLL COUNTY IN NORTHWEST ILLINOIS STEPHENSON COUNTY IN NORTHWEST ILLINOIS * UNTIL 1240 AM CDT * AT 1115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES NORTH OF LANARK...OR 7 MILES EAST OF MOUNT CARROLL...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... SHANNON BY 1130 PM CDT. 8 MILES SOUTH OF BOLTON BY 1135 PM CDT. OAKDALE NATURE PRESERVE BY MIDNIGHT CDT. GERMAN VALLEY BY 1215 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN THE QUAD CITIES. LAT...LON 4225 8987 4205 8994 4203 8938 4230 8945 $$ JDH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:43 PM CDT, 8 hours 41 minutes earlier.
Area forecast discussion, Jun 3, 2:43 PM CDT, 8 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 243 PM CDT MON JUN 3 2002 ELEVATED SHOWERS AND FEW TSRA ACROSS NORTHERN HALF CWFA HELPED ALONG BY MID LEVEL VORT MAX SEEN ON 88D LOOPS MOVING INTO NE IA AT 18Z. VISIBLE IMAGERY SHOWS LARGE AREA FULL SUNSHINE MOST OF DAY SO FAR FROM I-80 SOUTH BUILDING HIGH SURFACE INSTABILITY. THIS HAS RESULTED IN 30 DEGREE N TO S TEMPERATURE GRADIENT WITH RAIN COOLED...GREAT LAKES AIRMASS IN 50S NORTH AND 90S WITH DEWPOINTS IN 70S IN FAR SOUTH AT 18Z. KDVN SHOWS E-W OUTFLOW BOUNDARY...NOW LIKELY SYNOPTIC FRONT...ABOUT 25 MI S OF RDA AND INCHING SLOWLY N. WITH BOUNDARY CONTINUING TO BISECT AREA THROUGH TUESDAY...TIMING AND PLACEMENT OF HIGHEST TSRA POTENTIAL AND TRYING TO GET CLOSE TO REALITY WITH LARGE TEMPERATURE GRADIENT MAIN FORECAST CHALLENGES. INITIAL CONCERN WILL BE LATE AFTERNOON SEVERE POTENTIAL AS H7 WAVE SEEN ON PROFILER NETWORK PUSHES INTO SW...THEN CENTRAL IA AND MAY INITIATE SURFACE BASED CONVECTION ALONG FRONT WHERE CAP WILL BE WEAKEST IN E-SE IA. WILL LEAVE OUT SEVERE WORDING FOR NOW SINCE MUCH UNCERTAINTY IN WHERE AND WHEN CONVECTION WILL INITIALIZE. MORE WIDESPREAD MCS EXPECTED TO FORM WELL N OF FRONT AS HAPPENED PAST FEW NIGHTS AND TRACK E THEN SE. WILL KEEP LIKELY POPS GOING IN NORTHERN 2/3RDS WITH MENTION OF LOCALLY HEAVY RAINFALL AND CHANCE TSRA FOR FAR SOUTH OVERNIGHT. FORCING TO AID CONVECTION LOOKS BETTER TONIGHT THAN PAST FEW DAYS WITH IMPRESSIVE SHORTWAVE SEEN ON WV IMAGERY MOVING INTO SW KS UNDERPLAYED BY MODELS WILL LIKELY PLAY ROLE IN LATE EVENING MCS DEVELOPMENT IN NE NEB/NW IA. MODELS SHOW H5 POS VORTICITY CENTERS TAKING MORE SRLY PATH THAN LAST NIGHT AND ANTICIPATE TRACK AT LEAST INTO NRN ZONES. HEAVY RAIN POTENTIAL CONTINUES...ESPECIALLY LATE TONIGHT AND EARLY TUESDAY WITH H85 FLOW BECOMING PARALLEL TO LOW LEVEL BOUNDARY AND UPPER LEVEL FLOW. ALL MODELS AGREE ON BIG PICTURE WITH WESTERN H5 TROUGH MOVING THROUGH WEDNESDAY PRECEDED BY SURFACE CYCLONE CURRENTLY OVER WESTERN KS PASSING TO S EARLY WED TO END RAIN CHANCES. DO THINK ETA HAS BETTER QPF PLACEMENT TONIGHT FURTHER N...WHEREAS AVN TOO FAR S INTO CAPPED WARM SECTOR. THIS COULD SHIFT IF SIGNIFICANT EVENING CONVECTION PUSHES SURFACE FRONT BACK SOUTH. WILL KEEP LIKELY POPS GOING THROUGH TUESDAY EXCEPT IN FAR S...THEN LIKELY ALL ZONES TUESDAY NIGHT AS MAIN LOW RIDES ALONG FRONT TO SOUTH AND THEN SWEEPS IT EASTWARD. WARMER FWC HIGHS PREFERRED... EXCEPT IN FAR N AND NE...WHERE CLOUDS AND REENFORCING E-NE SURFACE FLOW TO KEEP TEMPS NEAR TO BELOW GUIDANCE. EXTENDED...MODEL CONCENSUS IS SURFACE HIGH THURSDAY...THEN FLAT 500H RIDGING/ZONAL FLOW FRIDAY INTO EARLY SATURDAY. MRF BRINGS SURFACE AND UPPER LOWS ALONG US/CAN BORDER SATURDAY NIGHT AND SUNDAY WITH FROPA FOR SHOWER CHANCES. WILL KEEP CHANCES GOING INTO MONDAY AS TIMING OF UPPER WAVE PASSAGE TO NORTH MAY KEEP INSTABILITY SHOWERS GOING. ONLY MINOR CHANGES MADE TO MOS TEMPERATURES. .DVN... IA...NONE. IL...NONE. MO...NONE. DLS
In the hours before
Local storm report, Jun 3, 7:18 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
718 PM CDT MON JUN 03 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM DEWITT IA 45 MPH TSTM GUST
06/03/02 CLINTON 40 TO 45 MPH WINDS
REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0620 PM 1 W ANDALUSIA IL 1 INCH HAIL
06/03/02 ROCK ISLAND REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0630 PM BUFFALO IA .25 INCH HAIL
06/03/02 SCOTT .25 INCH HAIL REPORTED
BY FIRE AND RESCUE AND
RELAYED THROUGH
SHERIFFS DEPARTMENT.
0700 PM MILAN IL .25 INCH HAIL
06/03/02 ROCK ISLAND REPORTED BY STORM
SPOTTER.
0705 PM MILAN IL URBAN FLOODING
06/03/02 ROCK ISLAND SOME STREETS REPORTED
TO BE CURB FULL AND
SOME STREET LIGHTS WERE
NOT WORKING. .
REPORTED BY STORM
SPOTTER.
0710 PM 5 W FREEPORT IL URBAN FLOODING
06/03/02 STEPHENSON MAINLY RURAL FLOODING
WITH WATER REPORTED IN
FIELDS AND SOME DITCHS
FULL OF WATER.
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jun 3, 7:42 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
742 PM CDT MON JUN 03 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0723 PM STERLING ARPT IL 53 MPH TSTM GUST
06/03/02 WHITESIDE RECORDED BY AUTOMATED
OBSERVING EQUIPMENT AT
THE AIRPORT.Local storm report, Jun 3, 10:02 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1002 PM CDT MON JUN 03 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM MORRISON IL URBAN FLOODING
06/03/02 WHITESIDE STREETS IN MORRISON
REPORTED TO BE ABOUT
CURB FULL OF WATER DUE
TO HEAVY RAIN. .
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 3, 10:38 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1038 PM CDT MON JUN 03 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1029 PM 1 N DUBUQUE IA .88 INCH HAIL
06/03/02 DUBUQUE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 10:16 PM CDT | Flash Flood Warning | DVN | Whiteside | 6 hr |
| Jun 3, 10:16 PM CDT | Severe Thunderstorm Warning | DVN | Carroll | 54 min |
| Jun 4, 4:06 AM CDT | Flash Flood Warning | DVN | Jo Daviess | 5 hr |
| Jun 4, 4:30 AM CDT | Flash Flood Warning | DVN | Carroll, Stephenson, Whiteside | 5 hr |
| Jun 4, 8:57 AM CDT | Flash Flood Warning | DVN | Henry, Mercer, Rock Island | 5 hr |
| Jun 4, 9:06 AM CDT | Flash Flood Warning | DVN | Jo Daviess | 5 hr |
| Jun 4, 9:38 AM CDT | Flash Flood Warning | DVN | Carroll, Stephenson, Whiteside | 5 hr |
| Jun 4, 11:43 AM CDT | Flash Flood Warning | DVN | Carroll, Henry, Jo Daviess, Mercer, Rock Island, Stephenson and 1 more | 6 hr |
| Jun 4, 1:30 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Warren | 45 min |
| Jun 4, 1:41 PM CDT | Flash Flood Warning | DVN | Bureau, Putnam | 4 hr |
| Jun 4, 3:54 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 51 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.